Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 11, NWS Grand Forks, ND

May 15, 2019Barnes County, Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 2019, 9:34 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2019, 9:34 PM CDT (02:34 UTC)
Expired
May 15, 2019, 10:15 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 9:43 PM CDTHAIL 1.752 N Fingal, NDLARGE HAIL IN AND AROUND FINGAL AREA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

563 
WUUS53 KFGF 160234
SVRFGF
NDC003-017-160315-
/O.NEW.KFGF.SV.W.0011.190516T0234Z-190516T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
934 PM CDT Wed May 15 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cass County in southeastern North Dakota...
  Southeastern Barnes County in southeastern North Dakota...

* Until 1015 PM CDT.

* At 933 PM CDT, a severe thunderstorm was located near Fingal, or 12
  miles southeast of Valley City, moving southeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Tower City, Buffalo, Oriska, Fingal, Chaffee, Embden and Alice. 

This includes Interstate 94 in North Dakota between mile markers 300
and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4675 9798 4701 9778 4685 9720 4663 9730
      4663 9761
TIME...MOT...LOC 0233Z 294DEG 29KT 4682 9779 

HAIL...1.75IN
WIND...60MPH
 
$$

Lynch
1 follow-up statement
272 
WWUS53 KFGF 160256
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
956 PM CDT Wed May 15 2019

NDC003-160305-
/O.CAN.KFGF.SV.W.0011.000000T0000Z-190516T0315Z/
Barnes ND-
956 PM CDT Wed May 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARNES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4677 9768 4693 9748 4685 9720 4663 9730
      4663 9761 4664 9763
TIME...MOT...LOC 0255Z 294DEG 29KT 4674 9755 

$$

NDC017-160315-
/O.CON.KFGF.SV.W.0011.000000T0000Z-190516T0315Z/
Cass ND-
956 PM CDT Wed May 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN CASS COUNTY...

At 955 PM CDT, a severe thunderstorm was located over Alice, or 24
miles southeast of Valley City, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chaffee, Embden and Alice. 

This includes Interstate 94 in North Dakota between mile markers 316
and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4677 9768 4693 9748 4685 9720 4663 9730
      4663 9761 4664 9763
TIME...MOT...LOC 0255Z 294DEG 29KT 4674 9755 

HAIL...1.25IN
WIND...60MPH
 
$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:04 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 15, 7:04 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
704 PM CDT Wed May 15 2019

.UPDATE...
Issued at 704 PM CDT Wed May 15 2019

Environment across eastern ND remains favorable for discrete severe
thunderstorms with effective bulk shear of 40-60 kts
perpendicular to the line. Limiting factor over the RRV in the
next few hours will be instability, which stronger (moderate)
over the James River/DVL basin and drops off quickly toward the
RRV. However, discrete supercells may be able to maintain strength
into a more stable environment as sunlight remains for the next
hour or two. Will be considering expanding watch slightly eastward to
account for favorable shear, especially in northern valley. Storms
in SC ND continue to progress into a favorable environment but
will still have a few hours before tracking into far SE ND.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 340 PM CDT Wed May 15 2019

Earlier this afternoon, an updated SPC SWODY1 Outlook has a
Slight Risk for severe thunderstorms over most of central and
eastern ND, to most of east-central into southeast ND, including
the Fargo-Moorhead area, for the evening period. A Severe
Thunderstorm Watch is now in effect until 10pm for a good portion
of central ND, which includes much of the Devils Lake Basin, from
Ramsey through Benson and Eddy Counties.

While the 12z NAM12 and recent RAP hourly updates still favor a
northcentral ND trigger area for mid to late afternoon... the HRRR
models and HopWRF continue keying on potential late afternoon
supercell formation along a BIS-JMS track...eventually spreading
into southeast ND. As per previous discussions, the current
surface dewpoints are quite dry eastern ND... with corridor of 50+
dewpoints limited to central ND attm. Boundary layer and mid
level moisture advection will be keys to overall storm extent
through the late afternoon and early evening. Blayer shear
helicity seems quite viable so at least a few strong to severe
supercells seems reasonable.

During the evening and overnight periods, a stout low level jet
should continue to provide some moisture convergence above any
near surface stabilized areas, so that scattered elevated convection
is expected to persist through the red River Valley and into
northwest through west central MN... though overall severe threat
will be quite limited.

Following cold frontal passage overnight... moderate northerly
blayer flow and steady subsident drying should produce mainly
sunny skies but cooler conditions for Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 340 PM CDT Wed May 15 2019

An active pattern is the main story of the long term period with two
round of precipitation expected.

Friday through Sunday...

A upper level trough is expected to move into the central part of
the CONUS this weekend. This will lead to a wet period in the
Northern Plains. Deterministic model guidance agrees on the general
pattern, but still differs significantly on the details. The amounts
of moisture that different model guidance brings up into eastern
North Dakota and northern Minnesota differs with ECMWF being
generally wetter and the GFS dryer. Regardless of these differences
there remains a good chance of greater than an inch or rain in the
southern Red River Valley. The greatest chances for over an inch
have gone south now and the Fargo-Moorhead area may see less than
previously thought. The main surface low will track southeast of the
area leading wrap around precipitation to last into Sunday night.
NAEFS and GEFS M-Climate continue to suggest that the greatest
anomaly is to our south in South Dakota and southern Minnesota. So
it is trending away from an anomalously high precipitable water and
therefore high rainfall.

Monday through Wednesday...

Monday is looking like a dryer day with a possible break in the rain
chances before another round of precipitation is expected to start
on Tuesday. There is not a lot of certainty yet on this period as
deterministic models become rather dispersive. There is a general
signal though for an upper level low to approach the Northern Plains
and provide support for another round of rain. Both the ECMWF and
GFS both have a surface low approach the area, but have different
timing and QPF with their different dynamics present in the upper
levels of the atmosphere.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 625 PM CDT Wed May 15 2019

Just before 00z and ahead of a N-S cold front across central ND,
a line of isolated strong to severe thunderstorms extends from
Langdon to DVL to just SE of BIS. This line of SHRA and TSRA will
move east into eastern ND this evening, affecting DVL around 00z
then GFK, TVF, and FAR 03-06z with occasional MVFR cigs.
Otherwise, low VFR conditions and wind gusts in the 20-30 kt range
expected at TAF sites early this evening, along with scattered
showers north of BJI, moving east into north central MN. On
Thursday morning behind the front, winds will turn northerly and an
area of MVFR cigs is expected to develop.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Severe Thunderstorm Watch for Benson, Ramsey, and Eddy
counties until 10 PM CDT.
MN...None.

&&

UPDATE...BP
SHORT TERM...Gust
LONG TERM...NC
AVIATION...BP
Hazardous weather outlook, May 15, 10:04 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1004 AM CDT Wed May 15 2019

NDZ006-007-014-015-024-026-028-038-049-052-054-161015-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh County-
1004 AM CDT Wed May 15 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

A slight risk of severe weather is forecast for the Devils Lake
Basin into the James River Valley after 4pm this afternoon. Storms
are expected to move across northeast and east-central North Dakota
into the Red River Valley by early evening. Threats include large
hail larger than golf balls and damaging wind gusts through about
10 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-161015-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Richland-
1004 AM CDT Wed May 15 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few severe storms will be possible this afternoon after 6 PM
into the evening for the Red River Valley. Main threats include
large hail larger than golf balls and damaging wind gusts. This
threat ends after midnight.

Additionally, near critical fire weather conditions will develop
this afternoon as gusty winds combine with dry conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-161015-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
1004 AM CDT Wed May 15 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible this evening after
10 PM for northwest Minnesota. Main threats include hail to the
size of quarters and gusty winds. This threat ends after 2 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

CJ/Gust

In the hours before

Local storm report, May 15, 9:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
908 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     5 N GRAND FORKS         47.99N 97.07W
05/15/2019  M50 MPH          Grand Forks        ND   MESONET

            MEASURED AT GRAND FORKS NDDOT RWIS SITE.

&&

ALEE
Special weather statement, May 15, 9:11 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
911 PM CDT Wed May 15 2019

MNZ001-002-015-NDZ029-030-160315-
West Polk MN-Norman MN-East Polk MN-Steele ND-Traill ND-
911 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NORMAN...SOUTHWESTERN
POLK...CENTRAL TRAILL AND SOUTHEASTERN STEELE COUNTIES UNTIL 1015 PM
CDT...

At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Climax to near Cummings to near
Blanchard to 6 miles northeast of Colgate. Movement was east at 40
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Cummings around 915 PM CDT.
  Climax and Eldred around 920 PM CDT.
  Caledonia around 925 PM CDT.
  Shelly, Hillsboro and Nielsville around 930 PM CDT.
  Greenview around 940 PM CDT.

Other locations impacted by these storms include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern and northeastern North Dakota.

LAT...LON 4751 9612 4739 9623 4726 9668 4726 9770
      4736 9735 4747 9713 4767 9696 4767 9690
      4769 9690 4769 9610
TIME...MOT...LOC 0210Z 267DEG 34KT 4763 9694 4748 9707 4736 9729 4729
9755

Lynch
Local storm report, May 15, 9:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
912 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HEAVY RAIN       MAYVILLE                47.50N 97.33W
05/15/2019  M0.55 INCH       TRAILL             ND   TRAINED SPOTTER

            0.55 INCHES OF RAIN IN TWENTY MINUTES...RAIN CONTINUES.

&&

ALEE
Local storm report, May 15, 9:16 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             VALLEY CITY             46.92N 98.01W
05/15/2019  E1.00 INCH       BARNES             ND   PUBLIC

            REPORTED RELAYED BY VALLEY CITY WARNING POINT.

&&

ALEE
Local storm report, May 15, 9:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
922 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     VALLEY CITY             46.92N 98.01W
05/15/2019  M55 MPH          BARNES             ND   AWOS

            MEASURED AT VALLEY CITY AWOS.

&&

ALEE
Special weather statement, May 15, 9:27 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
927 PM CDT Wed May 15 2019

MNZ013>015-160300-
Red Lake MN-Pennington MN-East Polk MN-
927 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...EAST CENTRAL POLK AND
SOUTHERN PENNINGTON COUNTIES UNTIL 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Lake Falls, or 12 miles south of Thief River Falls, moving east
at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red Lake Falls, Oklee, Plummer, St. Hilaire, Brooks, Terrebonne and
Hazel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4789 9640 4808 9634 4803 9565 4775 9571
      4783 9629
TIME...MOT...LOC 0227Z 276DEG 40KT 4794 9625

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:21 PM CDTSpecial Weather StatementFGFWalsh39 min
May 15, 7:34 PM CDTSevere Thunderstorm WarningFGFEddy, Griggs, Nelson41 min
May 15, 7:49 PM CDTSpecial Weather StatementFGFGrand Forks41 min
May 15, 8:06 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele39 min
May 15, 8:15 PM CDTSevere Thunderstorm WarningFGFBarnes45 min
May 15, 8:17 PM CDTSevere Thunderstorm WarningFGFGrand Forks43 min
May 15, 8:36 PM CDTSevere Thunderstorm WarningFGFSteele, Traill39 min
May 15, 8:53 PM CDTSevere Thunderstorm WarningFGFBarnes52 min
May 15, 9:11 PM CDTSpecial Weather StatementFGFTraill64 min
May 15, 9:38 PM CDTSevere Thunderstorm WarningFGFTraill37 min
May 15, 10:01 PM CDTSpecial Weather StatementFGFRansom44 min
May 15, 10:10 PM CDTSevere Thunderstorm WarningFGFCass, Richland15 min
May 15, 10:17 PM CDTSpecial Weather StatementFGFSargent43 min
May 15, 10:27 PM CDTSpecial Weather StatementFGFRichland33 min
May 15, 10:45 PM CDTSpecial Weather StatementFGFRichland30 min
May 15, 11:00 PM CDTSpecial Weather StatementFGFRichland45 min
May 15, 11:18 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent42 min
May 16, 3:45 PM CDTFrost AdvisoryFGFCavalier, Grand Forks, Nelson, Pembina, Ramsey, Towner and 1 more16 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.